Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 61, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 21, 2004, 4:37 PM CDT for Union County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2004, 4:37 PM CDT (21:37 UTC)
- Expired
- Apr 21, 2004, 5:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Union County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 212137 SVRFSD SDC127-212200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 437 PM CDT WED APR 21 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 500 PM CDT * AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER UNION COUNTY...OR ABOUT 13 MILES NORTHEAST OF VERMILLION...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL UNION COUNTY THROUGH 450 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4300 9659 4294 9683 4274 9673 4275 9667 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:20 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 21, 3:20 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT WED APR 21 2004 .DISCUSSION... INSTABILITY SCT SHWRS/TSTMS DVLPG ALG MO RVR AND ALG ARND FSD ATTM...WHICH SHOULD MOSTLY DSIPT AFT SS. HOWEVER SHORT WAVE APPROACHING MO VLY LATE TNGT WITH INCRG CHCS PRECIP AGAIN. COMPOSITE OF MODELS SHOW THIS WAVE ALG WITH GOOD BATCH OF RAIN SHOULD MOVE ENE S OF I90 THU AND THU NGT WITH SHARP CUTOFF EXPCD TO THE N. MAIN RAIN SHOULD BE FM MO VLY TO SRN PART OF NWRN IA AS PER PREV FCST. COLD AIR ADVECTION FM THE N TNGT INTO THU BEHIND FNT...AND CUT BACK HIGHS FOR THU. SYS MOVES OUT PRETTY FAST BY FRI...AND MODERATING AIR MASS EXPCD AHEAD OF NEXT LIT CDFNT FM N LATE FRI. THEN ALL MODELS SHOW MAIN UPR LOW MOVG NEWD INTO AREA SAT AND SAT NGT...ESP NWRN IA AND ADJACENT AREAS... AND WILL HIT POPS PRETTY HARD. EXPCD CLDS AND PRECIP SHOULD ALSO HOLD DOWN HIGHS SAT ESP IN NWRN IA. WEAK CHC SHWRS STILL FOR SUN WITH PASSAGE OF NEXT UPR TROF...BUT THEN GRADUAL WARMUP MON THRU WED. WITH SWLY FLW AND BUILDING UPR HEIGHTS...WENT QUITE A BIT WARMER THAN GUID FOR TUE THRU WED. && && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RSR
Hazardous weather outlook, Apr 21, 10:52 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1052 AM CDT WED APR 21 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. WHILE THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...COLD TEMPERATURES ABOVE THE SURFACE MAY ALLOW THE STRONGER STORMS TO PRODUCE PEA SIZE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. JRM
In the hours before
Local storm report, Apr 21, 3:49 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT WED APR 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 4 WSW JEFFERSON 42.58N 96.63W
04/21/2004 0.75 INCH UNION SD PUBLIC
0330 PM HAIL NORTH SIOUX CITY 42.54N 96.50W
04/21/2004 0.75 INCH UNION SD BROADCAST MEDIA
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 2:48 PM CDT | Severe Thunderstorm Warning | FSD | Union | 27 min |
| Apr 21, 3:15 PM CDT | Severe Thunderstorm Warning | FSD | Union | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.